Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Was diagnosed with papillary thyroid cancer. Had thyroid removed. Why are my periods delayed with dizziness and low calcium?

User rating for this question
Very Good
Answered by

Practicing since : 1979
Answered : 415 Questions
I have been a very healthy person my entire life but was diagnosed with papillary thyroid cancer one year ago. I had my thyroid removed in August of 2011 along with 7 lymph nodes, two of which had traces of the cancerous cells. I did I-131 treatment two months after surgery and am in remission. Replacement therapy with Levothyroxine and Synthroid were unsuccessful and now I am taking a compound thyroid medication similar to Armour that contains both T3 and T4 in natural forms, BUT my TSH was unmeasurably high for six months before we were successful with that treatment. In January, I started having abnormal periods consisting of heavy menstrual periods twice per month to the point of developing severe anemia and cardiac symptoms. I was hospitalized for this, but was borderline for a transfusion and elected to have fluids and go on meds instead of a transfusion. I am currently on my third opinion by a specialist on how to manage this. I have taken Progesterone, Generess FE, Lysteda, Necom 1/35, and most recently Prometrium 0.625. None of these have had ANY effect. My hemoglobin is 8.42 and my hematocrit is 23. I also have lymphocytopenia and thrombocytopenia. One unrelated symptom (that may be related) is severe pain in my forearms...especially my right elbow...not the joint, but the soft tissue. I am left handed. I have noticed a severe loss of strength in both hands. This coupled with severe fatigue, lethargy, dizziness, lightheadedness, intolerance to cold and severe craving for ice. I am gaining weight, which may be attributed to the thyroid issue, but eating habits have not changed. My bloodwork was perfect until January with the exception of the thyroid related tests. Other tests that have been done include PAP which was normal, Chemistry tests which were normal except for Vitamin D levels and calcium were low, which I take supplements for. My estrogen levels are high. Progesterone levels are postmenopausal. My carbon dioxide levels are high and my copper levels were high. Sed rate is elevated. My CBC and Differential are "Wacked out" with most numbers low. I take iron supplements and vitamin B12 injections every monday plus sublingual B12 daily. My vaginal and uterine ultrasounds showed 2 small fibroids (three specialists agree that these are not causing the problem due to size and location.) My endometrial biopsy was completely normal. I have no history of STD or other infection, no history of endometriosis, I have had four pregnancies resulting in four live births...all cesarean. I had a tubal ligation in 1994. I have never had any female problems. They are telling me I need to go in for an emergency hysterectomy. I feel like we may be barking up the wrong tree here. I am concerned that this may be a hematologic problem and not a female problem at all. Is that possible? I have extensive family history of many types of cancer including breast, lung, brain, lymphoma, leukemia, stomach, ovarian, throat, thyroid and melanoma (the hills really do have eyes) and I have developed hypertension since January. The only other factor that I want to mention simply because it is a strange coincidence is that one week prior to these female problems and the hypertension and crazy bloodwork results, I got a tattoo. This was not my first and I have never had a problem before this. BUT, I got a large piece done on my left side that wraps around my pelvis on to my lower abdomen. It was a lot of ink and I think he screwed up. I know he went too XXXXXXX because the ink bled badly....and so did I .....for days on end. It swelled and bled for many days and did all the normal inflammatory response stuff...however...approx. one week after the tattoo, the inflammation had not subsided. There were no signs of infection. There was, however, a severe rash that began at the sight and then ultimately spread to my torso, then back, arms and legs. It was terribly itchy and red and uncomfortable. I felt sick and weak, but was on vacation at the time and couldn't be bothered. (frown). Anyway, the rash eventually subsided, but the symptoms of fatigue and just "not feeling well" did not. And then the bleeding started a week later (my period) but I was on my period when I got the tattoo. I have had two periods a month since and have been trying various meds since. This last stent of bleeding has gone on for....let's see....we are on day 26 of heavy bleeding. The lab results on hemoglobin and hematocrit were taken last monday. I was put on the Prometrium on friday and told if the bleeding didn't stop by yesterday to call the doc on call and that we were probably out of options. I didn't call because I don't want a hysterectomy. I don't think that is the problem. So after all of your opinion, should I pursue the hysterectomy, or might it be possible that a visit to an oncologist/hemotologist might be more appropriate? My gut tells me that the problem is in my blood. I just have a feeling that this surgery is not going to solve the problems I am having. Could I have been poisoned? I promise I am not a weirdo....I just might have enough medical knowledge to be XXXXXXX (I teach anatomy, physiology and pathophysiology...LOL.) Anyway, I kind of want to hang on to my organs if possible. What do you think?
Posted Sat, 16 Jun 2012 in Blood Disorders
Answered by Dr. Jawahar Ticku 10 hours later

Thanks for the query. I have gone through your detailed history.

As per your details you have undergone total thyroidectomy with lymphadenectomy for papillary carcinoma of thyroid. Currently the symptoms of excessive and irregular periods are suggesting dysfunctional uterine bleeding associated with anemia. And as conservative treatments have failed to stop bleeding your doctors have suggested hysterectomy.

My opinion is as follows:

I fear whether or not you are on proper replacement therapy as your levels have been resistant for a long time. Besides parathyroid glands which maintain calcium metabolism are also get removed during total thyroidectomy. Both these conditions play an important role with menstrual periods and control of bleeding. Perhaps visiting an endocrinologist would be a good option if you haven't seen one yet. If it is established that you are not on proper replacement therapy, your most complaints including menstrual problem will be addressed if proper replacement therapy is instituted.

I am glad that you thought of hematological problem as a cause. You are very much correct. Hematological problems also can influence the regularity and amount of bleeding during periods. We need to look at your complete hemogram, peripheral blood picture, platelet counts, complete coagulation profile, antiphospholipid antibodies, etc. to rule out hematological condition. A competent hematologist will be able to streamline the test and evaluate you comprehensively.

So if I were to be your treating doctor, my advice to you would be as follows:

1. At this juncture without complete knowledge of thyroid and hematological status, you need not undergo hysterectomy, unless deemed life threatening because of uncontrollable blood loss.
2. I would refer you to an endocrinologist to study on your thyroid state and treat it appropriately.
3. Hematologist consult will also be needed simultaneously to rule out hematological causes.
4. If the above 2 conditions are ruled out and if bleeding doesn't stop, hysterectomy can be considered as the last option.
5. In the mean time, I would like you to be on iron and folic acid supplements to prevent anemia.

Your condition needs a multidisciplinary approach consisting of an endocrinologist, hematologist and gynecologist. Working with these specialists, we will be able to handle your problem in the best possible means and there is a chance to avoid hysterectomy. Having said that any delay in the management of the above problems is not safe.

Hope this information is useful to you. Let me know if you have any further concerns.

All the best

Dr. J. Ticku
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor